Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 16, NWS Raleigh, NC

May 14, 2006Edgecombe County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 14, 2006, 8:04 PM EDT for Edgecombe County, North Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 8:04 PM EDT (00:04 UTC)
Expired
May 14, 2006, 8:30 PM EDT
In force
26 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 94 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 8:20 PM EDTHAIL 0.75Conetoe, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:47 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KRAH 150004
TORRAH
NCC065-150030-
/O.NEW.KRAH.TO.W.0016.060515T0004Z-060515T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
804 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER PRINCEVILLE...OR ABOUT OVER TARBORO...MOVING EAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPEED...

THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE
BUILDING IN A SMALL ROOM SUCH AS A CLOSET OR BATHROOM OR IN AN
INTERIOR HALLWAY. USE BLANKETS OR PILLOWS TO PROTECT YOUR BODY FROM
FLYING DEBRIS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3596 7762 3578 7759 3583 7736 3590 7735
      3597 7740

$$

11
1 follow-up statement
000 
WWUS52 KRAH 150015
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT SUN MAY 14 2006

NCC065-150030-
/O.CON.KRAH.TO.W.0016.000000T0000Z-060515T0030Z/
EDGECOMBE NC-
815 PM EDT SUN MAY 14 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR EAST
CENTRAL EDGECOMBE COUNTY...

AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STORM POSSIBLY PRODUCING A TORNADO. THIS STORM WAS 
LOCATED NEAR PRINCEVILLE...OR ABOUT 7 MILES SOUTHEAST OF 
TARBORO...MOVING EAST AT 30 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3596 7762 3578 7759 3583 7736 3590 7735
      3597 7740

$$

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 14, 4:05 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, May 14, 4:05 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
GRIDS/FORECAST WILL BE LATE DUE TO SEVERE WEATHER ACTIVITY. HOPE TO
BE COMPLETED NO LATER THAN 530 PM EDT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

&&

.AVIATION...

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RHJ/WSS
LONG TERM...WSS
AVIATION...RHJ
Hazardous weather outlook, May 14, 6:07 AM EDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EDT SUN MAY 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
607 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A
STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE
A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND
CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN
ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE
THUNDERSTORMS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING
EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF
THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY
AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND
THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING.

THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE
ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE
SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

21

In the hours before

Local storm report, May 14, 6:51 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     15 N RALEIGH            36.03N 78.64W
05/14/2006                   WAKE               NC   PUBLIC

            FUNNEL CLOUD REPORTED BY PUBLIC NEAR WAKEFIELD PLANTATION
            AT PENROSE TRAIL.

&&

BSD
Local storm report, May 14, 7:04 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             APEX                    35.73N 78.85W
05/14/2006  E1.00 INCH       WAKE               NC   NWS EMPLOYEE

            QUARTER SIZE HAIL REPORTED BY NWS EMPLOYEE.

&&

BSD
Local storm report, May 14, 7:12 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
712 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             1 N APEX                35.74N 78.85W
05/14/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL NEAR US 64 AND LAKE PINE.

&&

BSD
Local storm report, May 14, 7:14 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             CARY                    35.78N 78.80W
05/14/2006  E0.75 INCH       WAKE               NC   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN CARY.

&&

BSD
Local storm report, May 14, 7:23 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             RALEIGH                 35.81N 78.64W
05/14/2006  M1.00 INCH       WAKE               NC   OFFICIAL NWS OBS

            QUARTER SIZE HAIL OBSERVED AT THE NWS OFFICE IN RALEIGH.

&&

BSD
Local storm report, May 14, 7:27 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FUNNEL CLOUD     HOLLY SPRINGS           35.66N 78.84W
05/14/2006                   WAKE               NC   TRAINED SPOTTER

            FUNNEL CLOUD OBSERVED IN HOLLY SPRINGS AT EARP ST. AND
            RALEIGH ST.

&&

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:38 PM EDTSevere Thunderstorm WarningRAHSampson37 min
May 15, 7:37 PM EDTSevere Thunderstorm WarningRAHWayne8 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.